Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 4, 2003, 4:40 PM CDT for Hughes County, Stanley County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 4:40 PM CDT (21:40 UTC)
- Expired
- May 4, 2003, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
384 WUUS53 KABR 042140 SVRABR SDC065-117-042230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 440 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN SOUTH DAKOTA STANLEY COUNTY IN SOUTH DAKOTA * UNTIL 530 PM CDT(430 PM MDT) * AT 440 PM CDT(340 PM MDT)...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM OVER PIERRE...MOVING NORTH AT 25 MPH. A TRAINED WEATHER SPOTTER REPORTED DIME TO NICKLE SIZE HAIL IN PIERRE AT 440 PM CDT. THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4430 10045 4434 10021 4454 10028 4455 10052 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:40 PM CDT, 1 hour earlier.
Area forecast discussion, May 4, 3:40 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT SUN MAY 4 2003 .SHORT TERM... FORECAST CONCERN WILL CONTINUE TO BE PRECIP CHANCES AND COVERAGE FROM TONIGHT INTO TUESDAY. OVERALL DIFFERENCES IN UPPER HEIGHT FIELD BETWEEN ETA AND GFS NOT TOO TERRIBLY DIFFERENT. FOR TONIGHT UPPER LOW LINGERING OVER NORTHERN PLAINS WILL BEGIN TO GET SHEARED OUT IN UPPER LEVEL FLOW WHICH WILL PUT CWA IN PROLONGED PERIOD OF WEAK UPPER LEVEL PVA. AREA OF VERY STRONG ISENTROPIC LIFT LOCATED SOUTH OF CWA ACROSS CENTRAL NEBRASKA. UPPER SHORT WAVE ALSO AIDING IN CONVECTIVE DEVELOPMENT ACROSS CENTRAL NEBRASKA. LOW LEVEL INVERTED TROUGH AXIS WILL BISECT CWA FROM TONIGHT INTO MONDAY AND WITH WEAK UPPER WAVES CONTINUING TO ROTATE AROUND UPPER LOW WILL CONTINUE TO HAVE CHANCE OF SHOWERS AND EARLY EVENING THUNDERSTORMS GOING IN GRIDS TONIGHT. RUC DATA SHOWING 1000 J/KG CAPES ACROSS CENTRAL SOUTH DAKOTA BY LATE THIS AFTERNOON BUT 0-6 KM SHEAR VALUES VERY MARGINAL AROUND 20 KNOTS OR SO. FREEZING LEVELS REMAIN FAIRLY LOW AROUND 7-8 THOUSAND FEET SO MAY HAVE TO CONTEND WITH A FEW SMALL HAIL PRODUCING STORMS EARLY THIS EVENING ACROSS CENTRAL SOUTH DAKOTA. AS FAR AS PRECIP COVERAGE...THINK THAT BEST COVERAGE WILL BE ACROSS FAR EASTERN CWA. THIS AREA STAYS IN MOISTER LOW LEVEL SOUTHEAST FLOW OVERNIGHT AND DO EXPECT CENTRAL PLAINS SHORT WAVE TO LIFT NORTHEAST AND THEN WRAP BACK AROUND TO NORTHWEST INTO THE EASTERN DAKOTAS BY EARLY MORNING AND HAVE INCLUDED LIKELY POPS ACROSS EASTERN CWA. FOR MONDAY EXPECT LOW LEVEL HEIGHT MINIMUM TO CONTINUE TO LIFT NORTHEAST AND SHOULD BE ABLE TO MIX DOWN SOME STRONGER NORTHWEST WINDS ACROSS SOUTHWEST CWA BY AFTERNOON WITH PASSAGE OF TROUGH AXIS. STILL SHOULD MAINTAIN SOME MAGNITUDE TO LOW LEVEL CONVERGENCE ACROSS NORTHERN CWA IN VICINITY OF INVERTED TROUGH AXIS AND HAVE GONE WITH LIKELY POPS FOR RAIN SHOWERS ACROSS NORTHERN TIER. BY TUESDAY NIGHT INTO FIRST PART OF WEDNESDAY SHOULD BEGIN TO DRY THINGS OUT AS DAKOTAS GET INTO A DRIER NORTHWEST FLOW REGIME AS UPPER RIDGE AXIS APPROACHES. ALOT OF UNCERTAINTY FOR PRECIP POTENTIAL FOR WEDNESDAY. HAVE WENT WITH ETA/CANADIAN CONSENSUS IN THIS FORECAST WHICH IS SLOWER TO MOVE UPPER RIDGE AXIS EASTWARD. BEST CHANCE OF PRECIP FOR WEDNESDAY LOOKS TO BE WELL NORTH OF CWA IN SOUTHERN CANADA IN STRONGER LOW LEVEL CONVERGENCE ZONE DOWNSTREAM OF NORTHERN STREAM UPPER TROUGH. WEAKER SOUTHERN STREAM WAVE PROGGED BY MODELS TO LIFT NORTHEAST INTO NORTHERN PLAINS ON WEDNESDAY NIGHT AND WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS GOING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. .EXTENDED...THURSDAY THROUGH SUNDAY A BIT OF A TRICKY PATTERN SETTING UP DURING THE EXTENDED PERIOD WITH THE MODELS NOT AGREEING REAL WELL ON THE PATH THAT A SERIES OF SHORTWAVES WILL TAKE. WILL STICK CLOSER TO THE GFS AS IT SEEMS TO BE THE MOST CONSISTENT. THE BEST CHANCES FOR PRECIPITATION LOOK TO COME ON THURSDAY AND AGAIN ON SATURDAY WITH THE TWO STRONGEST WAVES MOVING THROUGH DURING THOSE TIMES. AT THE SURFACE...A LOW WILL BE OVER KANSAS AND SOUTHERN NEBRASKA EARLY...THEN MOVES TO IOWA/NORTHERN MISSOURI BY FRIDAY MORNING...WRAPPING SHOWERS AROUND IT INTO THE CWA. HIGH PRESSURE PUSHES IN BEHIND THIS SYSTEM ON FRIDAY...THEN AN ELONGATED DOUBLE BARRELED LOW SLIDES ACROSS THE PLAINS ON SATURDAY...LIKELY BRINGING MORE SHOWERS TO THE REGION. ANOTHER HIGH MOVES IN TO DRY THINGS OUT AGAIN ON SUNDAY. TEMPERATURES WILL CONTINUE TO BE RIGHT AROUND NORMAL WITH H85 TEMPS REMAINING IN THE SINGLE DIGITS ABOVE ZERO. .ABR...NONE. MARSILI/PARKIN
Hazardous weather outlook, May 4, 5:05 AM CDT, 11 hours 35 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 505 AM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN SHOWERS TODAY AND TONIGHT. THESE STORMS WILL LIKELY PRODUCE STRONG WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:27 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| May 3, 7:45 PM CDT | Flash Flood Warning | ABR | Edmunds, Potter, Walworth | 3 hr |
| May 3, 8:35 PM CDT | Flash Flood Warning | ABR | Dewey | 3 hr |
| May 4, 4:50 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 40 min |
| May 4, 5:04 PM CDT | Tornado Warning | ABR | Jones | 26 min |
| May 4, 5:20 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 40 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.